Anabolic androgenic steroids (AAS) are used illicitly at high doses by bodybuilders. The misuse of these drugs is associated with serious adverse effects to the liver, including cellular adenomas and adenocarcinomas. We report two very different cases of adult male bodybuilders who developed hepatocellular adenomas following AAS abuse. The first patient was asymptomatic but had two large liver lesions which were detected by ultrasound studies after routine medical examination. The second patient was admitted to our hospital with acute renal failure and ultrasound (US) studies showed mild hepatomegaly with several very close hyperecogenic nodules in liver, concordant with adenomas at first diagnosis. In both cases the patients have evolved favourably and the tumours have shown a tendency to regress after the withdrawal of AAS. The cases presented here are rare but may well be suggestive of the natural course of AAS induced hepatocellular adenomas. In conclusion, sportsmen taking AAS should be considered as a group at risk of developing hepatic sex hormone related tumours. Consequently, they should be carefully and periodically monitored with US studies. In any case, despite the size of the tumours detected in these two cases, the possibility of spontaneous tumour regression must also be taken in account.
- AAS, anabolic androgenic steroids
- AFP, alfa-fetoprotein
- FPA, fine needle puncture-aspiration
- HA, hepatic adenomas
- HCC, hepatocellular carcinomas
- MRI, magnetic resonance imaging
- US, ultrasound
- anabolic androgenic steroids
- body builders
- hepatocellular adenomas
- liver tumours
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Competing interests: none declared.
Informed consent was obtained from the two patients described in this report.